Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 128, NWS Lincoln, IL

July 18, 2001Morgan County, Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 18, 2001, 7:31 AM CDT for Morgan County, Scott County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 18, 2001, 7:31 AM CDT (12:31 UTC)
Expired
Jul 18, 2001, 8:15 AM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Morgan County, IL, Scott County, IL

The radar

The Lincoln radar (KILX), 95 km from the middle of the area, began a volume at 12:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3296 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 181233
SVRSPI

ILC137-171-181315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
731 AM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN WEST CENTRAL ILLINOIS
  SCOTT COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 815 AM CDT

* AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF BLUFFS...OR ABOUT 14 MILES 
  NORTH OF WINCHESTER...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLUFFS
  CHAPIN
  JACKSONVILLE
  WOODSON
  ALEXANDER
  FRANKLIN

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
NICKEL SIZED HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3987 9054 3974 9062 3953 8995 3977 9001

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:30 AM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 18, 3:30 AM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT WED JUL 18 2001

FORECAST CONCERNS ARE WITH RESPECT TO PCPN CHCS AND PSBLTY OF STRONG
STORMS/HEAVY RAIN.

CONVECTION CURRENTLY IN ERN PARTS OF FORECAST AREA IS ELEVATED IN
NATURE AS 20-25 KT LOW LEVEL JET INTERSECTS A BOUNDARY THAT WAS
ROUGHLY FROM SOUTH OF DSM-UIN-XTRM SW IND. THIS CONVECTION IS XPCTD
TO CONTINUE PAST DAYBREAK...THEN DISSIPATE AS LOW LEVEL WINDS AND
CONVERGENCE FCST TO WEAKEN. MCS IN IOWA IS HOLDING TOGETHER AND WILL
BE THE FOCUS FOR DEVELOPING T-STORMS IN WCENT IL TODAY. THE MID
LEVEL SHORTWAVE ASSOCIATED WITH IT/MCS REMNANTS WILL SLIDE INTO CENT
IL LATE THIS MORNING/ERLY AFTN. PLENTY OF INSTABILITY WITH CAPES
OVER 4000 AND LI/S UP TO -9. LOW LEVEL SHEAR/DEEP LAYER SHEAR NOT
VERY IMPRESSIVE...BUT HIGH INSTABILITY AND PROXIMITY OF NW-SE
ORIENTED SFC BOUNDARY FROM SW IA-CENT/SE IL COULD PRODUCE STORMS WITH
STRONG WIND GUSTS.

AM ALSO CONCERNED THAT WITH AFOREMENTIONED BOUNDARY...LOW LEVEL
CONVERGENCE...INCRSG UPR LEVEL DIVERGENCE AND DEEP MOISTURE
(PRECIPITABLE WATER VALUES GRTR THAN 2 INCHES) TRAINING CELLS WITH
LOCALLY HEAVY RAIN A DISTINCT POSSIBILITY. FLASH FLOOD GUIDANCE IS
RELATIVELY HIGH...SO WILL HOLD OFF ON HEADLINE BUT WILL MENTION
LOCALLY HEAVY RAIN ACROSS FORECAST AREA.

TEMPS WILL BE TRICKY TODAY DUE TO ONGOING CONVECTION IN ERN IL AND
ADVANCING CONVECTIVE COMPLEX/ASSOCIATED CLOUD COVER. WILL FOLLOW THE
LEAD OF THE NUMERICAL GUIDANCE AND LOWER TEMPS A FEW DEGREES FROM
YESTERDAYS HIGHS...WITH UPR 80 AND HEAT INDICES AROUND 100.

WILL BUMP UP POPS FOR SRN PARTS OF FORECAST AREA TONIGHT...AND KEEP
40 POPS GOING IN NRN SECTIONS AS A BOUNDARY SLIDES SOUTH IN RESPONSE
TO INCREASING NE FLOW IN GRT LAKES STATES. MODELS INDICATE AN MCS
XPCTD TO DEVELOP IN NRN MO TRACKING INTO SCENT IL OVERNIGHT. THE
BOUNDARY IS XPCTD TO SLIDE A BIT FARTHER SOUTH THURSDAY...BUT WILL
KEEP CHC POPS GOING FOR WHOLE CWA SINCE TEMPS/MOISTURE NOT XPCTD TO
CHANGE MUCH AND UNCERTAINTY OF BOUNDARY POSTIONS COULD PROVIDE FOCUS
FOR CONVECTION.

WILL UPDATE EXTENDED FORECAST TO DROP PCPN MENTION FOR FRIDAY AND
SATURDAY AS UPR RIDGE BUILDS IN UPR MIDWEST...WHICH SHOULD CAUSE
CONVECTION TO STAY FAR ENOUGH WEST AND NORTH OF REGION.

THANKS TO LOT/LSX FOR COORDINATION.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TB 089/073 088/073 087 23664
PIA TB 088/072 088/073 087 23643
DEC TB 087/073 088/072 087 23664
CMI TB 088/072 087/072 086 23643
MTO TB 086/072 087/072 086 23664
LWV TB 087/073 088/073 087 23664

.ILX...NONE.

MILLER

In the hours before

Special weather statement, Jul 18, 6:00 AM CDT, 1 hour 31 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-181200-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CDT WED JUL 18 2001

...LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE TODAY...

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL ILLINOIS THIS
MORNING. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AMOUNTS AND GUSTY WINDS AS THEY SPREAD ACROSS THE REGION.
THUNDERSTORMS IN SOUTHEAST ILLINOIS EARLY THIS MORNING WILL ALSO
PRODUCE LOCALLY HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE
ANTICIPATED IN CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON INTO
TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND HEAVY| RAINFALL AMOUNTS.

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:44 AM CDTSevere Thunderstorm WarningILXMason46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.